Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 26, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 7, 2016, 8:03 PM EDT for Lee County, Virginia; Claiborne County, Hancock County, Tennessee. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2016, 8:03 PM EDT (00:03 UTC)
- Expired
- May 7, 2016, 8:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:28 PM EDT | TSTM WND GST 48 | 1 Sw Tazewell, TN | TWITTER REPORT...48 MPH WIND GUST MEASURED BY WIND GAUGE...31 MPH SUSTAINED. NEW TAZWELL |
| May 7, 8:30 PM EDT | TSTM WND DMG | Jonesville, VA | MULTIPLE REPORTS OF TREES DOWN THROUGHOUT THE COUNTY. |
| May 7, 8:30 PM EDT | TSTM WND DMG | Sneedville, TN | MULTIPLE REPORTS OF TREES DOWN THROUGHOUT THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2459 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WUUS54 KMRX 080003
SVRMRX
TNC025-067-VAC105-080045-
/O.NEW.KMRX.SV.W.0026.160508T0003Z-160508T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
803 PM EDT SAT MAY 7 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EASTERN TENNESSEE...
HANCOCK COUNTY IN EASTERN TENNESSEE...
LEE COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 845 PM EDT
* AT 802 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 21 MILES NORTHWEST OF PENNINGTON GAP TO 18 MILES
NORTHWEST OF JONESVILLE TO 18 MILES NORTH OF TAZEWELL TO 8 MILES
NORTHWEST OF HARROGATE-SHAWANEE...MOVING SOUTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...NEW TAZEWELL...TAZEWELL...PENNINGTON GAP...
HARROGATE-SHAWANEE...ST. CHARLES...DRYDEN...KYLES FORD...EVANSTON...
SPRINGDALE...PATTONSVILLE...HOWARD QUARTER...EWING...LONE MOUNTAIN...
CLAIRFIELD...ROSE HILL...JASPER...SANDLICK AND ARTHUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3680 8277 3667 8295 3659 8298 3659 8285
3655 8305 3640 8327 3642 8343 3637 8345
3635 8353 3636 8374 3643 8380 3643 8392
3654 8397 3659 8395 3658 8369 3674 8314
3680 8311 3689 8288
TIME...MOT...LOC 0002Z 310DEG 52KT 3696 8331 3691 8339 3681 8340 3672
8355 3664 8377
HAIL...<.75IN
WIND...60MPH
$$
05/MA2 follow-up statements
510
WWUS54 KMRX 080021
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
821 PM EDT SAT MAY 7 2016
TNC025-067-VAC105-080045-
/O.CON.KMRX.SV.W.0026.000000T0000Z-160508T0045Z/
CLAIBORNE TN-HANCOCK TN-LEE VA-
821 PM EDT SAT MAY 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CLAIBORNE...HANCOCK AND LEE COUNTIES...
AT 820 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF PENNINGTON GAP TO 21 MILES WEST
OF BIG STONE GAP TO NEAR JONESVILLE TO 9 MILES NORTHWEST OF
SNEEDVILLE TO NEAR HARROGATE-SHAWANEE...MOVING SOUTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...NEW TAZEWELL...TAZEWELL...PENNINGTON GAP...
HARROGATE-SHAWANEE...ST. CHARLES...DRYDEN...KYLES FORD...EVANSTON...
SPRINGDALE...PATTONSVILLE...HOWARD QUARTER...EWING...LONE MOUNTAIN...ROSE
HILL...JASPER...SANDLICK AND ARTHUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3680 8277 3667 8295 3659 8298 3659 8285
3655 8305 3640 8327 3642 8343 3637 8345
3635 8353 3636 8374 3643 8380 3658 8379
3658 8369 3674 8314 3680 8311 3689 8288
TIME...MOT...LOC 0020Z 305DEG 43KT 3687 8310 3684 8317 3672 8319 3663
8334 3655 8356
HAIL...<.75IN
WIND...60MPH
$$
05/MA974
WWUS54 KMRX 080035
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
835 PM EDT SAT MAY 7 2016
TNC025-067-VAC105-080045-
/O.CON.KMRX.SV.W.0026.000000T0000Z-160508T0045Z/
CLAIBORNE TN-HANCOCK TN-LEE VA-
835 PM EDT SAT MAY 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CLAIBORNE...HANCOCK AND LEE COUNTIES...
AT 834 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES WEST OF BIG STONE GAP TO PENNINGTON GAP TO
NEAR JONESVILLE TO NEAR SNEEDVILLE TO 9 MILES EAST OF TAZEWELL...
MOVING SOUTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...NEW TAZEWELL...TAZEWELL...PENNINGTON GAP...
HARROGATE-SHAWANEE...ST. CHARLES...DRYDEN...KYLES FORD...EVANSTON...
SPRINGDALE...PATTONSVILLE...HOWARD QUARTER...EWING...LONE MOUNTAIN...ROSE
HILL...JASPER...SANDLICK AND ARTHUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3680 8277 3667 8295 3659 8298 3659 8285
3655 8305 3640 8327 3642 8343 3637 8345
3635 8353 3636 8374 3643 8380 3658 8379
3658 8369 3674 8314 3680 8311 3689 8288
TIME...MOT...LOC 0034Z 303DEG 51KT 3682 8295 3678 8302 3667 8304 3658
8319 3650 8341
HAIL...<.75IN
WIND...60MPH
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:46 PM EDT, 17 minutes earlier.
Area forecast discussion, May 7, 7:46 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 746 PM EDT SAT MAY 7 2016 .AVIATION... VFR CONDITIONS CONTINUE AT CHA AND TYS...WITH SOME GUSTY WINDS AGAIN DEVELOPING TOMORROW AFTERNOON. CONVECTION CURRENTLY MOVING SOUTHEAST OUT OF EASTERN KY SHOULD STAY WELL NORTH OF TYS. AFOREMENTIONED CONVECTIVE LINE SHOULD REACH TRI AROUND 02Z...MAY NEED TO AMEND AS LINE GETS CLOSER TO INCLUDE TS IF LINE HOLDS TOGETHER. BRIEF MVFR CONDITIONS POSSIBLE AS THIS LINE MOVES THROUGH BUT NOT ENOUGH CONFIDENCE TO INCLUDE IN TAFS. GENERALLY EXPECT VFR CONDITIONS AT TRI THROUGH THE PERIOD. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SR
Hazardous weather outlook, May 7, 3:30 PM EDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT SAT MAY 7 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-081930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 330 PM EDT SAT MAY 7 2016 /230 PM CDT SAT MAY 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... EXPECT A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS NORTHEAST TENNESSEE...AND ESPECIALLY SOUTHWEST VIRGINIA. THERE IS A MARGINAL RISK FOR A SEVERE THUNDERSTORM OR TWO ACROSS SOUTHWEST VIRGINIA...CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL OF ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 7, 7:58 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EDT SAT MAY 7 2016
TNZ014-015-038-VAZ001-080100-
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-LEE VA-
758 PM EDT SAT MAY 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...HANCOCK AND LEE
COUNTIES UNTIL 900 PM EDT...
AT 757 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 25 MILES NORTHWEST OF PENNINGTON GAP TO 26
MILES NORTHWEST OF JONESVILLE TO 12 MILES NORTH OF HARROGATE-
SHAWANEE TO 21 MILES NORTHWEST OF NEW TAZEWELL. MOVEMENT WAS
SOUTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...NEW TAZEWELL...TAZEWELL...PENNINGTON GAP...
HARROGATE-SHAWANEE...ST. CHARLES...DRYDEN...KYLES FORD...EVANSTON...
SPRINGDALE...PATTONSVILLE...HOWARD QUARTER...EWING...LONE MOUNTAIN...
CLAIRFIELD...ROSE HILL...JASPER...SANDLICK AND ARTHUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3680 8277 3659 8298 3659 8287 3655 8305
3638 8329 3637 8327 3642 8343 3637 8346
3635 8373 3643 8380 3643 8392 3657 8399
3658 8369 3667 8352 3674 8314 3685 8307
3689 8288
TIME...MOT...LOC 2357Z 309DEG 46KT 3701 8338 3696 8346 3686 8347 3677
8361 3669 8384
05/MAThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:41 PM EDT | Special Weather Statement | MRX | Scott | 64 min |
| May 7, 9:22 PM EDT | Special Weather Statement | MRX | Cocke, Unicoi | 23 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.